Winter Storm, Chester
- When
- December 11, 5:00 AM EST to 12:00 PM EST
- Where
- Chester forecast zone
- Reported by
- NEWSPAPER
A winter storm of sleet and freezing rain affected the northern Philadelphia suburbs, Berks County and the Lehigh Valley. Freezing rain and sleet also fell in the Poconos, but precipitation changed to snow before it ended during the evening of the 11th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A winter storm of sleet and freezing rain affected the northern Philadelphia suburbs, Berks County and the Lehigh Valley. Freezing rain and sleet also fell in the Poconos, but precipitation changed to snow before it ended during the evening of the 11th. About 12,000 Eastern Pennsylvania residents lost power, mainly from freezing rain and sleet accruing to exposed surfaces and taking down tree limbs and subsequently power lines. While it was warm enough aloft for precipitation to fall as rain, enough cold air was left at or near the surface by a departing high pressure system for the rain to freeze on contact or for precipitation to fall as sleet. Precipitation (in the form of sleet and freezing rain) spread from south to north across the area between 5 a.m. and 8 a.m. EST. In upper sections of Montgomery, Chester and Bucks Counties, surface temperatures remained below freezing throughout the morning and about a quarter of an inch of ice accrued to exposed surfaces. Farther south in those counties, precipitation just briefly fell as freezing rain or sleet before temperatures rose above freezing. The change to plain rain took longer (into the middle of the afternoon) across Berks County and the Lehigh Valley. The changeover was also elevation dependent. Higher terrain locations took longer to change to plain rain. In the Poconos, some valley locations changed to plain rain during the afternoon, otherwise a wintry mix continued. Ice accretions in the Lehigh Valley averaged around one quarter of an inch and in Berks County and the Poconos averaged between one quarter and one half of an inch. A couple of inches of snow then accumulated across higher terrain locations of the Poconos during the evening of the 11th. Precipitation ended late in the evening on the 11th. In Berks County, numerous minor accidents occurred. Most schools, government offices and businesses closed because of the ice. About 6,200 Metropolitan Edison and Pennsylvania Power and Light (PPL) customers lost power because of downed power lines by tree limbs. Power was restored during the evening of the 12th. In the Poconos, numerous accidents also occurred. In Stroudsburg (Monroe County) two pickup trucks crashed head on and a woman flipped her car on Pennsylvania State Route 191. Traffic moved at a crawl through the Delaware Water Gap National Recreation area. Vehicles slid into ditches on Interstate 80. Many schools were closed and most had delayed openings on the 12th. Evening events were postponed. About 5,000 PPL customers lost power. The number was down to 2,000 on the 12th with full restoration on the 13th. The snow during the evening of the 11th slowed the restoration process. A large high pressure system from central Canada brought in cold, dry air into the region. As a low pressure system formed in the Gulf of Mexico on the 10th, it started to push moisture north into the region. As the high retreated into New England, the low moved northeast along the Atlantic Seaboard from near Myrtle Beach the morning of the 11th to near Cape Cod the morning of the 12th. Enough warm air moved westward from the Atlantic to change precipitation to plain rain along the coastal plain. But, the cold air became entrenched, especially over the Poconos, Berks County and the Lehigh Valley and was difficult to displace throughout this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 4:39 AM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 AM EST WED DEC 11 2002
PCPN MOVING IN. WILL CONTINUE OUR WARNINGS AND ADVISORIES AS IS.
LOOKS LIKE LEHIGH VLY/POCONOS/NORTHERN NJ ARE GOING TO BE IN FOR
AN ICE STORM WITH ICE ACCUMULATIONS OF 1/4 TO OVER 1/2 INCH EXPECTED.
MODELS ARE NOW BRINGING QPF OF 1/2 INCH OR GREATER THROUGHOUT FA.
WITH TEMPS STARTING OUT SO LOW...STILL IN THE TEENS MANY AREAS...
CONDS WILL DETERIORATE QUICKLY ONCE PCPN BEGINS. E TO NE WINDS
ALREADY PULLING MILD AIR IN OFF THE OCEAN. THIS WILL HELP SPARE
MANY SECTIONS OF THE FA FROM THE ICE. THE STORM PULL AWAY SLOWLY
LATE TNGT ALLOWING PCPN TO CUT OFF.
.PHI...
DE...WINTER WX ADVY INTO EARLY AFTN DE 1.
MD...WINTER WX ADVY INTO EARLY AFTN MD 8/12/15.
NJ...WINTER STORM WARNING TODAY AND TNGT NJ 1/7/8.
WINTER STORM WARNING TODAY INTO TNGT NJ 9/10.
WINTER WX ADVY INTO THIS AFTN NJ ZONES 12/13/15>20/27.
PA...WINTER STORM WARNING TODAY AND TNGT PA 54/55/60>62
WINTER STORM WARNING TODAY INTO TNGT PA 67>69.
WINTER WX AVDY INTO EARLY AFTN PA 70/71.
MARINE...SCA FROM SANDY HOOK NJ TO FENWICK IS DE AND
ALL DE BAY.
RPWDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-101300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 627 AM EST TUE DEC 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... FREEZING RAIN COULD DEVELOP JUST BEFORE SUNRISE IN EXTREME SOUTHEAST PENNSYLVANIA...INLAND PORTIONS OF SOUTHERN NEW JERSEY AND DELAWARE AND PORTIONS OF NORTHEAST MARYLAND. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... A WINTER STORM WATCH HAS BEEN ISSUED FOR WEDNESDAY FOR CARBON...MONROE...BERKS...LEHIGH AND NORTHAMPTON COUNTIES IN PENNSYLVANIA AND FOR SUSSEX...WARREN AND MONROE COUNIES IN NEW JERSEY FOR FREEZING RAIN. OVER THE REST OF THE REGION...FREEZING RAIN COULD DEVELOP WEDNESDAY MORNING BEFORE CHANGING TO RAIN. ALONG THE COASTAL AREAS OF SOUTHERN NEW JERSEY AND DELAWARE...THE THREAT OF FREEZING RAIN IS LOW. RNS
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325820, 5325817, 5325823, 5325818, 5325819, 5325821, 5325822, 5325824.